Feature Articles

 

Do Your Psychiatric Drugs Keep You Up at Night?

Many drugs used to treat psychiatric conditions have sleep-related side effects. Find what medications cause them and what you can do about it.
Do Your Psychiatric Drugs Keep You Up at Night?
By Karl Doghramji, MD
Published: April 27, 2017
 

If you take a medication for a psychiatric condition, you may have experienced troubled sleep — insomnia, daytime sleepiness, or any other numbers of sleep-related disorders. I have treated patients with myriad sleep difficulties who take antidepressants, antipsychotics and even medications to treat attention deficit/hyperactivity disorder (ADHD).

While no one wants to experience a poor night of sleep, it’s important to recognize whether the sleep problem you are having is a result of a side effect of a drug (or drugs) you are taking, or something completely independent of medication. That is why if you are on psychiatric medication – or any drug for that matter – and you find yourself having difficulty catching some Zs, it’s important to talk to your primary doctor, who may change your medication or refer you to a sleep specialist for further evaluation. In many cases, the benefits of a drug may outweigh the sleep-deficit side effects. Your physician can work with you to minimize the impact of them.

However, it’s a good idea to know what some of the sleep-related side effects are that have been reported with different types of drugs which act upon the brain. Let’s start with antidepressants. The most commonly prescribed ones are known as SSRIs (selective serotonin reuptake inhibitors) and have names including Prozac (fluoxetine), Zoloft (sertraline), and Paxil (paroxetine). Complaints of both insomnia and daytime sleepiness have been reported in patients with depression on SSRIs. Prozac’s impact on sleep has been the most widely studied. Interestingly, it has been shown to have both a sedating and energizing effect depending on the individual. Prozac can also cause decreased sleep efficiency, awakenings during the night, and interrupted REM (rapid eye movement) sleep, an important period during the sleep cycle that allows a person to dream vividly.

JOIN MEDSHADOW IN DEMANDING MARIJUANA RESEARCH

We need scientists to research marijuana - but they can't because the DEA calls it a Schedule I drug. Join us in asking the DEA to name it a Schedule II drug so research can begin. Sign the petition | Learn more

Antidepressants and Vivid Dreams

Another class of antidepressants, SNRIs (serotonin norepinephrine reuptake inhibitors), are known to cause sleep problems similar to those in SSRIs, as well as vivid dreams. Common SNRIs are Effexor (venlafaxine), Pristiq (desvenlafaxine) and Cymbalta (duloxetine).

Treatment with Effexor has also been associated with a condition known as dyskinesia that is characterized by occasional movement of one’s limbs, repetitive and involuntary movements of the extremities – typically the legs – usually during or just before falling asleep. There have also been cases where these involuntary movements have been seen a week after a person stopped taking Effexor.

One antidepressant, Wellbutrin (bupropion), has been associated with insomnia. However, studies that have examined electrical activity of the brain in patients taking bupropion indicate the drug actually increases REM sleep time.

It’s important to recognize whether the sleep problem you are having is a result of a side effect of a drug (or drugs) you are taking, or something completely independent of medication.

Antipsychotics are usually prescribed for schizophrenia and other psychotic disorders, though they are also prescribed for bipolar disorder and to supplement antidepressants in the treatment of depression. One of the most popular antipsychotics, Seroquel (quetiapine), has been associated with faster sleep onset and longer overall sleep time. A typical antipsychotic, Clozaril (clozapine) has also been associated with improving sleep onset and sleep time.

RLS (restless legs syndrome) can ruin a good night’s sleep and antipsychotics and antidepressants have been known to lead to cause it. The strong urge that RLS causes to uncontrollably move one’s legs can make it hard to sleep, lead to sleeplessness, irritability and depressed mood. Remeron (mirtazapine), an older, atypical antidepressant, is most likely to cause RLS. A case study found that RLS appeared to be provoked in patients on a low-dose of Seroquel. Interestingly, some evidence has shown that Wellbutrin may actually help to alleviate RLS.

Lifestyle Changes May Help Curb Sleep-Related Side Effects

However, you might find relief from RLS through lifestyle changes and/or taking certain vitamins. For example, going to the bed at the same time every night and getting up at the same time each morning can help. Also, there are some indications that a lack of some vitamins and minerals, such as iron, folic acid, magnesium, and vitamin B, can contribute to RLS.

Not surprisingly, insomnia and delayed sleep onset are associated with stimulants such as Adderall and Ritalin (methylphenidate), that are used in the treatment of ADHD. However, the effect of Ritalin on sleep may depend on the amount of time a child has been on the drug and when the medication is given. There have also been reports of children having difficulty falling asleep as they are being weaned off the medication.

Sleep is an important part of staying healthy and feeling good. Again, if you feel you are experiencing sleep issues as a result of medication, speak to your doctor without delay. Sleep-related side effects due to drugs impact relatively few patients. And if it ends up your sleep problems are not drug-related, the good news is there are steps you can take to rectify the situation. Changes in sleep hygiene and even in your bedroom environment can provide some of the most effective improvements, as can making sure you are getting enough sleep in the first place. As we are in the middle of Sleep Awareness Week, I recommend visiting the National Sleep Foundation’s website for more helpful tips.

This piece is based on an article, Adverse Effects of Psychotropic Medications on Sleep, published in the journal Psychiatric Clinics of North America in 2016.

Karl Doghramji, MD

Karl Doghramji, MD

Dr. Doghramji is Professor of Psychiatry, Neurology, and Medicine at Jefferson Medical College of Thomas Jefferson University in Philadelphia, and Medical Director of the Jefferson Sleep Disorders Center at Thomas
Jefferson University Hospital, also in Philadelphia. Dr Doghramji is also Chair of the Albert M. Biele, MD Memorial Lectureship in Psychiatry in the Department of Psychiatry and Human Behavior at Jefferson Medical College.

Average: 4.5